Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 6:07 PM CDT for Cameron Parish, Jefferson Davis Parish, Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2017, 6:07 PM CDT (23:07 UTC)
- Expired
- Mar 29, 2017, 7:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cameron Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 36 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 6:35 PM CDT | HAIL 1.75 | 4 E Cameron, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 2:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
285
WUUS54 KLCH 292307
SVRLCH
LAC023-053-300000-
/O.NEW.KLCH.SV.W.0038.170329T2307Z-170330T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
607 PM CDT WED MAR 29 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Eastern Cameron Parish in southwestern Louisiana...
South central Jefferson Davis Parish in southwestern Louisiana...
* Until 700 PM CDT
* At 607 PM CDT, a severe thunderstorm was located near Creole, or 10
miles southwest of Grand Chenier, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grand Chenier, Lacassine National Wildlife Refuge, Lowry, Creole,
Gibbstown and Rutherford Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure, such as a small interior
room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana.
LAT...LON 2971 9295 2976 9309 2976 9310 2977 9314
2978 9327 2983 9322 2994 9316 3004 9303
3004 9300 3006 9300 3006 9270 3004 9272
3004 9266 2987 9263 2966 9284
TIME...MOT...LOC 2307Z 213DEG 26KT 2971 9313
HAIL...<.75IN
WIND...60MPH
$$
K. Kuyper1 follow-up statement
338
WWUS54 KLCH 292345
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
645 PM CDT WED MAR 29 2017
LAC023-053-300000-
/O.CON.KLCH.SV.W.0038.000000T0000Z-170330T0000Z/
Cameron LA-Jefferson Davis LA-
645 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CAMERON AND SOUTH CENTRAL JEFFERSON DAVIS
PARISHES...
At 645 PM CDT, a severe thunderstorm was located near Lacassine
National Wildlife Refuge, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grand Chenier, Lacassine National Wildlife Refuge, Lowry, Creole,
Gibbstown and Rutherford Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana.
LAT...LON 2976 9293 2977 9302 2976 9310 2977 9314
2978 9327 2983 9322 2994 9316 3004 9303
3004 9300 3006 9300 3006 9270 3004 9272
3004 9266 2987 9263 2975 9277
TIME...MOT...LOC 2345Z 213DEG 26KT 2994 9296
HAIL...<.75IN
WIND...60MPH
$$
K. KuyperWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 5:06 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Mar 29, 5:06 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
506 PM CDT Wed Mar 29 2017
.UPDATE...
As coordination with SPC, have areal extended the Tornado Watch 98
into Rapides Parish, as convection may enter that area a little
sooner.
Rua
&&
.PREV DISCUSSION... /issued 422 PM CDT Wed Mar 29 2017/
..SEVERE WEATHER POTENTIAL THROUGH THE EVENING INTO OVERNIGHT...
..HEAVY RAINFALL AND SEVERE POTENTIAL AGAIN OVER THE WEEKEND...
SYNOPSIS...
Will be brief as severe weather ongoing in the forecast area.
Tornado Watch is in effect until 9 pm for a majority of the
western portion of the forecast area. Enhanced Risk for Severe
Storms into the evening and overnight period.
Rua
DISCUSSION...
A vigorous storm system will be moving across the southern
plains tonight into early Thursday. Jet streak and strong positive
vorticity will be rounding the upper level system and across the
forecast for the evening into the overnight hours. Meanwhile,
strong low level jet and abundant gulf moisture will be in place.
Therefore, supercell clusters of thunderstorms will continue for
the remainder of the afternoon, possibly consolidating into a
squall line later this evening and overnight. All forms of severe
weather will be possible. Strong wind damage and large hail, with
a few tornadoes, as cells should have good rotation from the
elevated shear.
Dry slot should move in during the overnight hours quickly
tapering off activity by the morning hours.
A couple of fair weather days, until the next storm system
organizes and moves through the region. Looks like main event will
be late Sunday into early Monday, with heavy rainfall and severe
weather potential. However, GFS does show a lead short wave moving
across late Saturday and Saturday Night, that the ECMWF does not
pick up on. At this point will just have chance pops for that time
period before likely pops on late Sunday into Sunday Night.
Rua
MARINE...
Strong south winds will begin to decrease later tonight as the low
pressure system begins to depart the region and pressure gradient
relaxes.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 77 54 84 / 70 30 10 0
LCH 65 77 58 82 / 80 20 10 0
LFT 71 80 58 85 / 70 50 10 0
BPT 62 79 58 84 / 70 20 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
052>055-073-074.
TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432-
435.
&&
PUBLIC...07Hazardous weather outlook, Mar 29, 6:18 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 618 AM CDT Wed Mar 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There is a slight to enhanced risk of severe thunderstorms today and tonight. While uncertainty exists with the exact timing and evolution, scattered to numerous thunderstorms are expected to develop or spread into East Texas this afternoon, with activity continuing to spread east into Louisiana tonight. All modes of severe weather are possible, which includes tornadoes, damaging winds, and large hail. South winds are forecast to increase and become gusty this afternoon across areas generally along and south of I-10 and over parts of East Central Louisiana. A wind Advisory is in effect for these areas from noon through 6 pm, and may need to be extended further in time for areas near the coast. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over East Central and South Central Louisiana early Thursday morning before pushing across the Atchafalaya River as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later today and tonight. GMZ430-432-435-450-452-455-470-472-475-301130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Gusty south winds and rough seas are expected to continue today, and small craft advisories are in effect today and into this evening. Winds are expected to gradually subside from west to east tonight. In addition, an upper level storm system crossing the region will bring a risk of severe thunderstorms this afternoon and tonight. All modes of severe weather will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over the Gulf waters into Thursday morning, pushing east of the area by afternoon as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Monday. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
In the hours before
Special weather statement, Mar 29, 4:53 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
453 PM CDT WED MAR 29 2017
TXZ201-215-292230-
Jefferson-Hardin-
453 PM CDT WED MAR 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JEFFERSON
AND SOUTHEASTERN HARDIN COUNTIES...
At 453 PM CDT, radar indicated strong thunderstorms were located
along a line extending from China to near Hamshire. Movement was
northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Beaumont, Nome, Hamshire, Bevil Oaks, China, Fannett and La Belle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3027 9413 2987 9412 2978 9435 2989 9436
2989 9444 3007 9444
TIME...MOT...LOC 2153Z 231DEG 27KT 3004 9436 2986 9436
TWHSpecial weather statement, Mar 29, 5:14 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
514 PM CDT WED MAR 29 2017
TXZ260-292230-
Northern Newton TX-
514 PM CDT WED MAR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NEWTON COUNTY UNTIL
530 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 7 miles west of Toledo Bend Dam, moving northeast at 40
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Toledo Bend Dam and Mayflower.
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 3110 9360 3102 9368 3115 9383 3117 9381
3118 9360 3117 9358 3118 9356
TIME...MOT...LOC 2214Z 224DEG 36KT 3114 9369
JonesLocal storm report, Mar 29, 5:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL PORT ARTHUR 29.90N 93.93W
03/29/2017 E1.00 INCH JEFFERSON TX PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL IN PORT ARTHUR
&&
DJONESLocal storm report, Mar 29, 5:22 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST BEAUMONT 30.09N 94.14W
03/29/2017 E60 MPH JEFFERSON TX BROADCAST MEDIA
KBMT REPORTS ESTIMATED 60 MPH WINDS ON MAJOR DRIVE IN
BEAUMONT.
&&
DJONESSpecial weather statement, Mar 29, 5:48 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
548 PM CDT WED MAR 29 2017
LAZ027-292315-
Vernon LA-
548 PM CDT WED MAR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON PARISH UNTIL
615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anacoco, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Anacoco, Hornbeck, Hutton and Kurthwood.
A tornado watch remains in effect until 900 PM CDT for west central
Louisiana.
LAT...LON 3133 9301 3114 9336 3128 9349 3128 9344
3136 9339 3137 9305
TIME...MOT...LOC 2247Z 230DEG 32KT 3126 9336
JonesLocal storm report, Mar 29, 6:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG BEAUMONT 30.09N 94.14W
03/29/2017 JEFFERSON TX BROADCAST MEDIA
KBMT RELAYED A PUBLIC REPORT OF TREES DOWN AT SUL ROSS
AND WILLIAMSBURG IN THE REGINA HOWELL AREA OF BEAUMONT.
&&
DJONESThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:17 AM CDT | Wind Advisory | LCH | Allen, Cameron, Evangeline, Lafayette, Saint Landry, Saint Martin | 14 hr |
| Mar 29, 1:41 PM CDT | Special Marine Warning | LCH | 64 min | |
| Mar 29, 2:46 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 41 min |
| Mar 29, 2:48 PM CDT | Special Marine Warning | LCH | 42 min | |
| Mar 29, 2:51 PM CDT | Special Marine Warning | LCH | 54 min | |
| Mar 29, 3:20 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 32 min |
| Mar 29, 3:54 PM CDT | Special Marine Warning | LCH | 66 min | |
| Mar 29, 4:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:43 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 32 min |
| Mar 29, 5:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| Mar 29, 5:48 PM CDT | Special Weather Statement | LCH | Vernon | 27 min |
| Mar 29, 6:01 PM CDT | Tornado Warning | LCH | Vernon | 29 min |
| Mar 29, 6:17 PM CDT | Special Weather Statement | LCH | Calcasieu | 43 min |
| Mar 29, 6:37 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 23 min |
| Mar 29, 6:39 PM CDT | Special Marine Warning | LCH | 36 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.